Skip to main content

Bivariate income distributions with lognormal conditionals


In this paper, the most general bivariate distribution with lognormal conditionals is fully characterized, using the methodology proposed by [3]. The properties of the new family are studied in detail, including marginal and conditional distributions, regression functions, dependence measures, moments and inequality measures. The new distribution is very broad, and contains as a particular case the classical bivariate lognormal distribution. Several subfamilies are studied and a generalization of the basic model is discussed. Finally, we present an empirical application. We estimate and compare the basic model proposed in the paper with a classical model, using data from the European Community Household Panel in different periods of time.

This is a preview of subscription content, access via your institution.


  1. 1.

    Abramowitz, M., Stegun, I.: Handbook of Mathematical Functions. National Bureau of Standards Applied Mathematical Sciences. U.S. Government Publishing Office, Washington, DC (1964)

    Google Scholar 

  2. 2.

    Aitchison, J., Brown, J.A.C.: The Lognormal Distribution. Cambridge University Press, Cambridge (1957)

    Google Scholar 

  3. 3.

    Arnold, B.C., Castillo, E., Sarabia, J.M.: Conditional Specification of Statistical Models. Springer, Berlin Heidelberg New York (1999)

    Google Scholar 

  4. 4.

    Arnold, B.C., Castillo, E., Sarabia, J.M.: Conditionally specified distributions: an introduction (with discussion). Stat. Sci. 16, 249–274 (2001)

    Article  Google Scholar 

  5. 5.

    Arnold, B.C., Strauss, D.: Pseudolikelihood estimation. Sankhya, Ser. B, 53, 233–243 (1988)

    Google Scholar 

  6. 6.

    Arnold, B.C., Strauss, D.: Bivariate distributions with conditionals in prescribed exponential families. J. R. Stat. Soc., Ser. B, 53, 365–375 (1991)

    Google Scholar 

  7. 7.

    Barlow, R.E., Proschan, F.: Statistical Theory of Reliability and Life Testing: Probability Models. Silver Springs, MD (1981)

  8. 8.

    Bartholomew, D.J.: Stochastic Models for Social Process. Wiley, London (1973)

    Google Scholar 

  9. 9.

    Creedy, J., Lye, J.N., Martin, V.L.: A model of income distribution. In: Creedy, J., Martin, V.L. (eds.) Nonlinear Economic Models: Cross-sectional, Time Series and Neural Network Applications, pp. 29–45. Edward Elgar, Cheltenham (1997)

    Google Scholar 

  10. 10.

    Crow, E.L., Shimizu, K.S. (eds.): Lognormal Distributions. Marcel Dekker, New York (1988)

    Google Scholar 

  11. 11.

    Fields, G.S.: Income mobility: Concepts and Measures. In: Birdsall, N., Graham, C. (eds.) New Markets, New Opportunities? Economic and Social Mobility in a Changing World, Chapter 5, pp. 101–132. The Brookings Institution Press, Washington D.C., USA (2000)

    Google Scholar 

  12. 12.

    Fields, G., Ok, E.A.: The meaning and measurement of income mobility. J. Econ. Theory 71, 349–377 (1996)

    Article  Google Scholar 

  13. 13.

    Fields, G., Ok, E.A.: The measurement of income mobility: an introduction to the literature. In: Silber, J. (ed.) Handbook of Income Inequality Measurement, Chapter 19, pp. 557–596. Kluwer, Boston (1999)

    Google Scholar 

  14. 14.

    Gibrat, R.: Les Inégalités Économiques. Librairie du Recueil Sirey, Paris (1931)

    Google Scholar 

  15. 15.

    Hart, P.E.: The dynamics of earnings, 1963–1973. Econ. J. 86, 551–565 (1976)

    Article  Google Scholar 

  16. 16.

    Hart, P.E.: The size mobility of earnings. Oxf. Bull. Econ. Stat. 45, 181–193 (1983)

    Article  Google Scholar 

  17. 17.

    Holland, P.W., Wang, Y.L.: Dependence function for continuous bivariate densities. Commun. Stat., Theory and Methods 16, 863–876 (1987)

    Article  Google Scholar 

  18. 18.

    Johnson, N.L., Kotz, S., Balakrishnan, N.: Continuous Univariate Distributions, Vol. 1. 2nd edn. Wiley, New York (1994)

    Google Scholar 

  19. 19.

    Kalecki, M.: On the gibrat distribution. Econometrica 13, 161–170 (1945)

    Article  Google Scholar 

  20. 20.

    Kleiber, C., Kotz, S.: Statistical Size Distributions in Economics and Actuarial Sciences. Wiley, New York (2003)

    Google Scholar 

  21. 21.

    Kmietowicz, Z.W.: The bivariate lognormal model for the distribution of household size and income. Manch. Sch. Econ. Soc. Stud. 52, 196–210 (1984)

    Article  Google Scholar 

  22. 22.

    Lye, J.N., Martin, V.L.: Robust estimation, nonnormalities, and generalized exponential distributions. J. Am. Stat. Assoc. 88, 261–267 (1993)

    Article  Google Scholar 

  23. 23.

    Maasoumi, E., Zandvakili: A class of generalized measure of mobility with applications. Econ. Lett. 22, 97–102 (1986)

    Article  Google Scholar 

  24. 24.

    Nalbach-Leniewska, A.: Measures of dependence of the multivariate lognormal distribution. Math. Oper.forsch., Ser. Stat. 10, 381–387 (1979)

    Google Scholar 

  25. 25.

    Peracchi, F.: The european community household panel: a review. Empir. Econ. 27, 63–90 (2002)

    Article  Google Scholar 

  26. 26.

    Prais, S.J.: Measuring social mobility. J.R. Stat. Soc. 118, 56–66 (1955)

    Article  Google Scholar 

  27. 27.

    Shorrocks, A.F.: The measurement of mobility. Econometrica 46, 1013–1024 (1978)

    Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to José María Sarabia.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Sarabia, J.M., Castillo, E., Pascual, M. et al. Bivariate income distributions with lognormal conditionals. J Econ Inequal 5, 371–383 (2007).

Download citation

Key words

  • lognormal distribution
  • conditionally specified models
  • European community household panel